Kansas, 2006

Wildfire in Kansas, February 9 to 10, 2006

February 9 to 10, 2006 · NWS ICT · 2 events in 2 counties and zones

At approximately 2:15 pm, February 9th a large grass fire broke out along the Reno / Harvey County line just north of Burrton. The fire spread quickly, fed by drought conditions and sustained winds of 25 to 35 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

At approximately 2:15 pm, February 9th a large grass fire broke out along the Reno / Harvey County line just north of Burrton. The fire spread quickly, fed by drought conditions and sustained winds of 25 to 35 mph. The fire was believed to be extinguished that evening but around noon on February 10th the fire reignited as strong winds once again swept across the area. The fire was eventually extinguished late in the day on February 10th. In all, 70 firefighting units from 6 counties worked the fire which burned 8,800 acres causing approximately 30 thousand dollars of damage to ranch and farmland. Information for this narrative was supplied by the McPherson Sentinel and the Times-Sentinel of Cheney, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 9, 10:45 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 9, 10:45 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CST THU FEB 9 2006

.DISCUSSION...
CURRENT FORECAST LOOKS TO BE ON TRACK. LATEST SATELLITE IMAGERY
INDICATES A BROKEN TO OVERCAST LAYER OF MID AND HIGH LEVEL CLOUDS
MOVING THROUGH NORTHEAST KANSAS...WITH CLOUDS BECOMING MORE
SCATTERED THROUGH THE NORTH CENTRAL AND NORTHWEST PARTS OF THE
STATE. SHOULD SEE THESE CLOUDS CONTINUE TO MOVE SOUTHEAST THROUGH
THE DAY. AT LATE MORNING WINDS WERE GUSTING TO AROUND 20 MPH IN THE
WESTERN PART OF THE STATE. SHOULD ALLOW FOR GOOD WARMUP IN THE
WESTERN PART OF THE STATE WITH THE WARMEST TEMPERATURES IN OUR CWA
CONFINED TO OUR WESTERN COUNTIES...WITH HIGHS IN THE MID 50S. THE
REMAINDER OF THE FORECAST AREA...HIGHS IN THE MID 4OS EAST TO AROUND
50 THROUGH THE I-135 CORRIDOR.

ELDER
..................................................
326 AM CST THU FEB 9 2006

.DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE TEMPERATURES
THROUGH THE WEEK.

TODAY:
SURFACE HIGH PRESSURE OVER EASTERN KANSAS IS EXPECTED TO SLIDE TO
THE MISSISSIPPI VALLEY BY THIS EVENING. THE GFS/NAM/UKMET ARE
SHOWING SOME DIFFERENCES IN THE POSITION OF THE SURFACE HIGH THIS
EVENING WHICH WILL MAKE AN IMPACT ON TEMPERATURES THIS AFTERNOON.
CURRENTLY THE NAM IS A LITTLE BIT SLOWER THAN THE UKMET/GFS IN
PUSHING OUT THE HIGH. LOOKING AT THE LATEST SURFACE ANALYSIS WE ARE
LEANING MORE TOWARDS THE NAM SOLUTION...SINCE IT APPEARS THAT
SURFACE HIGH HAS NOT MOVED VERY MUCH DURING THE PAST COUPLE OF
HOURS. THIS WILL AID IN KEEPING THE WARMER TEMPERATURES ACROSS
WESTERN KANSAS THIS AFTERNOON. ANOTHER FACTOR IS THE COLD FRONT
RACING SOUTHEAST. RIGHT NOW...THE FRONT IS MOVING ACROSS NORTHERN
WYOMING AT A FAIRLY GOOD CLIP. DID A QUICK EXTRAPOLATION ON THIS
FRONT...AND IT APPEARS THAT IS SHOULD ARRIVE IN RUSSELL AND LINCOLN
COUNTIES AROUND 22Z. JUST AHEAD OF THIS FRONT...WE SHOULD SEE THE
FLOW TURN TO THE SOUTHWEST WHICH WILL ALLOW FOR SOME COMPRESSIONAL
WARMING MAINLY ACROSS CENTRAL KANSAS. AREAS OF WEST OF A HUTCHINSON
TO KINGMAN LINE...MAY SEE SOME COMPRESSIONAL WARMING AS WELL LATE IN
THE DAY...BUT MOST OTHER SPOTS WILL HAVE SOUTHERLY FLOW WHICH WILL
NOT PLAY A LARGE ROLE IN WARMING THE BOUNDARY LAYER. WITH ALL THAT
SAID CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE WITH HIGH CONFIDENCE.

TONIGHT:
THE COLD FRONT WILL PUSH THROUGH THE AREA....BUT IT WILL NOT BRING
AN ABRUPT DROP IN THE TEMPERATURES. WE COULD SEE SOME MID AND HIGH
CLOUDS SKIRT ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA WHICH
IS NEAR THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET...WHICH
WILL TEND TO KEEP TEMPERATURES FROM RADIATING OUT TONIGHT.

FRIDAY-FRIDAY NIGHT:
LATEST WATER VAPOR LOOP IS SHOWING A FAIRLY DISTINCT VORT LOBE
MOVING THROUGH ALBERTA. THIS GFS/UKMET/NAM SHOW THIS WAVE MOVING
INTO IOWA AND NORTHERN MISSOURI BY FRIDAY EVENING. ON THE SOUTHERN
FRINGES OF THIS WAVE...WE MAY SEE AN INCREASE IN MID LEVEL CLOUDS.
THIS WAVE WILL ALSO BE THE SOURCE OF MUCH COOLER TEMPERATURES. ONCE
THAT WAVE MOVES THROUGH MISSOURI...THE NORTHERLY FLOW WILL BEGIN TO
PICK UP ALONG WITH THE COLD AIR ADVECTION. CURRENT FORECASTED HIGHS
FOR FRIDAY WILL BE NEAR NORMAL...BUT THE TEMPERATURES WILL BEGIN TO
TUMBLE FRIDAY NIGHT. CURRENT FORECAST SEEMS TO HAVE A GOOD HANDLE ON
THIS. THEREFORE...WE WILL NOT MAKE TOO MANY CHANGES. FORECAST
CONFIDENCE IS HIGH.

SATURDAY-SUNDAY:
THE SURFACE HIGH WILL CONTINUE TO DIVE INTO THE SOUTHERN PLAINS ON
SATURDAY. THIS WILL KEEP THINGS UNSEASONABLY COOL FOR ANOTHER DAY.
THERE ARE SOME TIMING DIFFERENCE IN THE SPEED OF THE NEXT WAVE
MOVING OUT OF CANADA WITH ITS ASSOCIATED COLD FRONT ON SUNDAY. THE
GFS/UKMET ARE THE SLOWEST WHICH WOULD ALLOW FOR ANOTHER QUICK
WARMUP. THESE MODELS LOOK TO BE FAIRLY CONSISTENT IN THIS SCENARIO
DURING THE PAST COUPLE OF RUNS...WHILE THE ECMWF IS A LITTLE QUICKER
ON THE SPEED OF THE FRONT. I STILL DO NOT HAVE A LOT OF CONFIDENCE
AT THIS JUNCTURE ON THE POSITION OF THE FRONT...BUT ITS SPEED COULD
BE A MAJOR PLAYER ON TEMPERATURES ACROSS THE FORECAST AREA. FOR
NOW...WE INCREASED THE THERMAL GRADIENT ACROSS SOUTHERN
KANSAS...SINCE THESE AREAS MAY NOT SEE THE PASSAGE OF THE FRONT
UNTIL LATER IN THE DAY. FORECAST CONFIDENCE IS LOW.

MONDAY-WEDNESDAY:
THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN FLATTENING OUT THE UPPER
LEVEL PATTERN DURING THIS TIMEFRAME. THIS WILL ALLOW FOR
TEMPERATURES TO CLIMB TO ABOVE NORMAL BY TUESDAY. THE NEXT FLY IN
THE OINTMENT IS THE SPEED OF THE NEXT WAVE RIDING THROUGH THE REGION
ON WEDNESDAY. WE DECIDED TO INCREASE TEMPERATURES ON TUESDAY...SINCE
IT LOOKS LIKE THIS WAVE SHOULD BE MAINLY WEST OF THE FORECAST AREA.
PRECIPITATION CHANCES STILL LOOK PRETTY NIL AT THIS TIME...SINCE
THIS TYPE OF PATTERN USUALLY IS NOT CONDUCIVE FOR GOOD MOISTURE
RETURN. FORECAST CONFIDENCE IS MEDIUM.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    49  28  41  17 /   0   0   0   5
HUTCHINSON      50  26  39  16 /   0   0   0   5
NEWTON          47  25  38  17 /   0   0   0   5
ELDORADO        47  25  39  17 /   0   0   0   5
WINFIELD-KWLD   49  27  41  18 /   0   0   0   5
RUSSELL         52  24  37  16 /   0   0   0   5
GREAT BEND      52  25  37  16 /   0   0   0   5
SALINA          51  26  39  17 /   0   0   0   5
MCPHERSON       49  25  39  16 /   0   0   0   5
COFFEYVILLE     48  27  41  19 /   0   0   0   5
CHANUTE         46  25  39  18 /   0   0   0   5
IOLA            45  24  39  18 /   0   0   0   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 9, 5:28 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
528 AM CST THU FEB 9 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
528 AM CST THU FEB 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Harvey

When
February 9, 2:15 PM CST to February 10, 7:00 PM CST
Where
Harvey forecast zone
Crop damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Wildfire, Reno

When
February 9, 2:15 PM CST to February 10, 7:00 PM CST
Where
Reno forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498617, 5498618.